Intended for healthcare professionals

Reviews Website of the week

Benzodiazepines

BMJ 2001; 322 doi: https://doi.org/10.1136/bmj.322.7288.742/a (Published 24 March 2001) Cite this as: BMJ 2001;322:742

Benzos and hip fractures

There is a curious statement in this article on benzos, one which has
been proven time and time again to be innacurate.

Benzos are indeed one of the foremost reasons for falls in the
elderly.

I am 50 years old and have been trying to withdraw from benzos for 2
years now. I am finally off them and after 8 weeks one of the main
symptoms I have is problems with propioception due to altered
neurotransmitters resulting from long term benzo use ( prescribed ).

I am almost unable to stand up without severe swaying similar to
vertigo. When it is bad I must navigate my way around my home by
referencing walls and tables and whatever I can put my hands on so that I
won't fall. I am in touch with hundreds of others who report this strange
phenomenon along with literally hundreds of other CNS symptoms caused by
benzos and withdrawal from them which can last many months and often
years. Also my muscles are in a constant state of tightness and stiffness
and aching through to the bone. I had none of these problems before I
tried to withdraw from the benzos which were making me ill.

If this is happening to me and many people I have been in contact
with around the world then imagine the effects on the elderly with regards
balance and equilibrium.

I think you might consider talking to and listening to the real
experts on this subject..those who have been through it. It is always easy
to tell when a person passes himself off as an expert but has no personal
experience.

I do not think that benzos have gotten some kind of bad rap.
You might like to refer to this compendium of articles on benzos over the
years and tell me if you don't believe that where there's smoke there's
fire.

http://www.geocities.com/benzodebate

Yours truly

Rand

Competing interests: No competing interests

25 March 2001
Rand